Alert archive / California / Flash Flood Warnings in 2009

Flash Flood Warning 2, NWS Sacramento, CA

May 28, 2009Tuolumne County, California

NWS Sacramento, CA issued this flash flood warning at May 28, 2009, 2:15 PM PDT for Tuolumne County, California. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2009, 2:15 PM PDT (21:15 UTC)
Expired
May 28, 2009, 2:57 PM PDT
In force
42 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Flood severity
None

County Tuolumne County, CA

The radar

The Sacramento radar (KDAX), 148 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2009-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2009-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1475 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSTO 282115
FFWSTO
CAC109-282315-
/O.NEW.KSTO.FF.W.0002.090528T2115Z-090528T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
215 PM PDT THU MAY 28 2009

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL TUOLUMNE COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 415 PM PDT

* AT 212 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STRAWBERRY
  AND PINECREST

DOPPLER RADAR INDICATED RAINFALL RATES OVER AN INCH PER HOUR WITH 
THIS STORM. IN ADDITION LOTS OF HAIL PENNY TO NICKLE SIZE WILL OCCUR 
WITH THIS STORM. THE STORM WAS MOVING WEST AT 5 MILES PER HOUR AND 
WAS LOCATED NEAR HIGHWAY 108 AROUND STRAWBERRY.


EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3826 12005 3824 11992 3812 11998 3814 12009

$$

BARUFFALDI/KJ
2 follow-up statements
000 
WGUS76 KSTO 282151
FFSSTO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
251 PM PDT THU MAY 28 2009

CAC109-282148-
/O.CAN.KSTO.FF.W.0002.000000T0000Z-090528T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TUOLUMNE CA-
251 PM PDT THU MAY 28 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL TUOLUMNE
COUNTY...

THE SEVERE THUNDERSTORM THAT WAS PRODUCING HEAVY RAIN AND HAIL HAS 
MOVED OFF TO THE WEST AWAY FROM HIGHWAY 108 AND DECREASED IN 
INTENSITY. WHILE THE THUNDERSTORM HAS DECREASED IN INTENSITY IT IS 
STILL PRODUCING HEAVY RAIN...HAIL AND DANGEROUS LIGHTNING. 

A WEATHER SPOTTER IN STRAWBERRY REPORTED A HALF INCH OF RAIN AND 
THREE QUARTER INCH SIZE HAIL.

LAT...LON 3826 12005 3824 11992 3812 11998 3814 12009

$$

BARUFFALDI
000 
WGUS76 KSTO 282157
FFSSTO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
257 PM PDT THU MAY 28 2009

CAC109-282148-
/O.CAN.KSTO.FF.W.0002.000000T0000Z-090528T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TUOLUMNE CA-
257 PM PDT THU MAY 28 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL TUOLUMNE
COUNTY...

THE SEVERE THUNDERSTORM THAT WAS PRODUCING HEAVY RAIN AND HAIL HAS 
MOVED OFF TO THE WEST AWAY FROM HIGHWAY 108 AND DECREASED IN 
INTENSITY. WHILE THE THUNDERSTORM HAS DECREASED IN INTENSITY IT IS 
STILL PRODUCING HEAVY RAIN...HAIL AND DANGEROUS LIGHTNING. 

A WEATHER SPOTTER IN STRAWBERRY REPORTED A HALF INCH OF RAIN AND 
THREE QUARTER INCH SIZE HAIL.

LAT...LON 3826 12005 3824 11992 3812 11998 3814 12009

$$

BARUFFALDI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at May 28, 9:45 AM PDT, 4 hours 30 minutes earlier.

Area forecast discussion, May 28, 9:45 AM PDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
945 AM PDT THU MAY 28 2009

.DISCUSSION...WATER VAPOR IMAGERY CONTINUES TO SHOW AN UPPER LEVEL
LOW NEARING THE SOUTHERN CALIFORNIA COAST LINE AND HIGH PRESSURE
CENTERED OVER NEVADA AND UTAH THIS MORNING...WITH SOUTHEASTERLY FLOW
ALOFT.  WATER VAPOR IMAGERY ALSO SHOWS A WEAK VORT MAX LIFTING
NORTHWARD IN THIS SOUTHEASTERLY FLOW...WHICH WILL ONCE AGAIN HELP
TRIGGER WIDELY SCATTERED THUNDERSTORMS OVER THE NORTHERN SIERRA AND
SOUTHERN CASCADES THIS AFTERNOON AND EVENING.  THESE THUNDERSTORMS
WILL BE MAIN FOCUS AND WEATHER PROBLEM FOR THE DAY.  LOOKING TO THE
12Z MODEL DATA...THINGS ARE LOOKING SIMILAR TO YESTERDAY...WITH
HEAVY RAIN...HAIL...AND GUSTY WINDS BEING THE PRIMARY THREATS.
THERE MAY ALSO BE A THREAT OF SOME STRONG THUNDERSTORMS ONCE AGAIN
TODAY AS WELL AS FLASH FLOODING OR DEBRIS FLOWS WITH A COUPLE OF
THESE THUNDERSTORMS...AND A SPECIAL WEATHER STATEMENT IS IN EFFECT
DESCRIBING THESE CONCERNS.  AT THIS TIME...OUR CURRENT FORECAST IS
ALSO ADVERTISING A SLIGHT CHANCE OF SHOWERS AN THUNDERSTORMS IN THE
NORTHERN SACRAMENTO VALLEY FOR THIS AFTERNOON AND EVENING.
HOWEVER...THE 12Z MODELS ARE DOWNPLAYING THIS POSSIBILITY.  FOR NOW
WILL LEAVE THE FORECAST AS IS...BUT WILL WATCH TO SEE IF THERE IS
ANY DEVELOPMENT IN THIS AREA LATER TODAY.

AS FOR THE TEMPERATURES TODAY...CURRENT 24 HOUR TRENDS ARE RUNNING
EITHER SIMILAR TO OR UP TO 8 DEGREES COOLER THAN THIS TIME YESTERDAY
MORNING...WITH THE DELTA AND SOUTHERN SACRAMENTO VALLEY TAKING THE
LEAD ON THE AREAS THAT ARE RUNNING COOLER.  BELIEVE THIS IS IN PART
DUE TO A SLIGHTLY DEEPER MARINE LAYER THIS MORNING.  BOTH THE 12Z
OAKLAND SOUNDING AND THE FORT ORD PROFILER IS SHOWING THE MARINE
LAYER IS RUNNING BETWEEN 1400 AND 1500 FEET DEEP...WITH THE GRADIENT
BETWEEN KSFO AND KVCB CURRENTLY AROUND 3 MILLIBARS.  THIS SHOULD BE
DEEP ENOUGH TO BRING SOME COOLING TO THE DELTA TODAY...BUT OTHER
AREAS WILL SEE LITTLE IMPACT IF ANY.  THEREFORE...BELIEVE MOST OTHER
AREAS WILL SEE TEMPERATURES SIMILAR TO YESTERDAY OR MAYBE SLIGHTLY
COOLER.  CURRENT FORECAST IS HANDLING THESE TRENDS WELL...AND NO
UPDATES ARE PLANNED AT THIS TIME.  PALMER

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED OVER THE NEXT 24 HOURS IN
THE CENTRAL VALLEY...WITH THE EXCEPTION OF POSSIBLE ISOLATED SHOWERS
AND THUNDERSTORMS IN THE VICINITY OF REDDING AIRPORT. ISOLATED TO
SCATTER THUNDERSTORMS WILL DEVELOP OVER THE SIERRA NEVADA WESTERN
SLOPES ABOVE 3000 FEET AND NEAR THE CREST IN THE EARLY AFTERNOON
HOURS...CONTINUING THROUGH THIS EVENING. BREEZY CONDITIONS ALONG
WITH ISOLATED THUNDERSTORMS WILL ALSO DEVELOP OVER THE NORTHERN
COASTAL MOUNTAINS IN THE AFTERNOON. GARCIA

&&

.STO WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 28, 7:00 AM PDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT THU MAY 28 2009

CAZ013>019-063-064-066>069-291400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT THU MAY 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

UNSTABLE AIR WILL COMBINE WITH INCREASING MOISTURE TO CAUSE MORE
SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND FOOTHILLS TODAY.
THUNDERSTORMS WILL DEVELOP IN THE NORTHERN SIERRA WEST OF THE CREST
EARLY THIS AFTERNOON...THEN SPREAD TO THE LASSEN PARK AREA...BURNEY
BASIN AND SHASTA COUNTY MOUNTAINS BY EARLY EVENING. THEY COULD DRIFT
WEST INTO THE FOOTHILLS LATER THIS EVENING.THUNDERSTORMS MAY CONTAIN
BRIEF HEAVY RAIN...STRONG WINDS AND SMALL HAIL.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

A SLIGHT CHANCE OF THUNDERSTORMS WILL LINGER THROUGH THE WEEKEND
OVER THE MOUNTAINS. ON MONDAY A TROUGH WILL TRIGGER THUNDERSTORM
CHANCES IN THE SACRAMENTO VALLEY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

In the hours before

Local storm report, May 28, 2:09 PM PDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
209 PM PDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             13 NE MI-WUK VILLAGE    38.19N 120.01W
05/28/2009  E0.88 INCH       TUOLUMNE           CA   TRAINED SPOTTER

            A TRAINED SPOTTER IN STRAWBERRY, CA REPORTED PENNY TO
            NICKEL SIZED HAIL ALONG WITH VERY HEAVY RAINFALL.

&&

DANG

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 5:12 PM PDTSevere Thunderstorm WarningSTOAmador, Calaveras63 min
May 28, 2:19 PM PDTFlash Flood WarningSTOAmador, El Dorado110 min

Nearby

Flash Flood Warnings in California, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.